How the interaction occurs:
When these two medicines are taken together, your body may not process your seizure medicine properly.
What might happen:
The blood level of your seizure medicine may increase and cause symptoms such as slurred speech, increased drowsiness, blurred vision, or loss of coordination.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to check the blood level of your seizure medicine. If you experience problems with your speech, vision, coordination, or increased drowsiness, contact your doctor as soon as possible. It may be necessary to adjust the dose of your seizure medicine or change you to a different antibiotic.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Hansen JM, Kampmann JP, Siersbaek-Nielsen K, Lumholtz IB, Arroe M, Abildgaard U, Skovsted L. The effect of different sulfonamides on phenytoin metabolism in man. Acta Med Scand Suppl 1979;624:106-10.
2.Gillman MA, Sandyk R. Phenytoin toxicity and co-trimoxazole. Ann Intern Med 1985 Apr;102(4):559.
3.Antoniou T, Gomes T, Mamdani MM, Juurlink DN. Trimethoprim/sulfamethoxazole-induced phenytoin toxicity in the elderly: a population-based study. Br J Clin Pharmacol 2011 Apr;71(4):544-9.
4.Lumholtz B, Siersbaek-Nielsen K, Skovsted L, Kampmann J, Hansen JM. Sulfamethizole-induced inhibition of diphenlhydantoin, tolbutamide, and warfarin metabolism. Clin Pharmacol Ther 1975 Jun;17(6):731-4.